MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-18
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex w/ shield (model: ped-450-18 lot: b046001) and marksman micro catheter (model: fa-55150-1030 lot: 220181788) were returned for analysis.The marksman micro catheter total length was measured to be 160.5cm and the usable length was measured to be 152.8cm; which is within specification.The inner diameter was measured to be 0.027¿ at the distal end and.0265¿ at the hub; which is within specification and compatible for use with the pipeline flex w/ shield.No flash or voids molded were found within the catheter hub; however, blood was found within the hub.No damages or anomalies were found with the hub.The marksman micro catheter was found kinked at 1.8cm and 0.3cm from the distal end.The micro catheter was flushed with water and water/blood exited out from the catheter tip.The catheter was then tested by running an in-house 0.0260¿ mandrel through microcatheter.The mandrel passed through the catheter hub, catheter body and exited the distal tip with resistance encountered throughout the catheter and the mandrel became stuck at the kinked locations.The pipeline flex w/ shield was returned within an introducer sheath.The braid was observed within the introducer sheath under magnification.The ptfe dps sleeves was observed not to fully cover the distal braid.An in-house marksman was then used for resistance testing.The pipeline flex w/ shield became stuck in the proximal section of the catheter.The pipeline flex w/ shield was retracted and removed from the introducer sheath.When compared to the drawings, the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The hypotube was intact and unstretched and ptfe shrink tubing was still intact.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The tip coil was found intact and unstretched.The distal braid was found damaged and frayed.The proximal braid was found frayed.No other anomalies were observed.Based on the analysis findings, the customer report of ¿lockup/resistance at distal segment of catheter¿ and ¿catheter resistance¿ was confirmed.The returned marksman catheter experience resistance during in house testing and the returned pipeline flex w/ shield encountered resistance within an in-house marksman catheter.It is likely the blood found within the catheter and the damage to the distal catheter contributed towards the resistance.Possible causes for catheter kink are patient vessel tortuosity, possible oversized od, pipeline device removed aggressively, catheter entrapment or user advances/retrieves pipeline device against resistance.The damage found on the distal braid and the incomplete dps sleeve coverage of the distal braid could have contributed towards the resistance with the pipeline flex w/ shield.However, it is also possible that the reported resistance caused the distal braid to become damage and the dps sleeve to not fully cover the braid end.Other possible causes for resistance are patient vessel tortuosity, user does not maintain continuous flush or user pulls back on/torques wire while advancing the pipeline into the micro catheter.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the marksman microcatheter was used to deliver the pipeline stent, but the stent became stuck in the microcatheter and could not be pushed out of the distal end.It was stated the patient's vessels were relatively tortuous, and the stent of the large diameter was difficult to be delivered.A continuous flush had been administered, and there was no damage to the catheter or pushwire.A replacement stent and catheter were used as a result.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiography showed the stent attached to the wall well, and the diversion effects was obvious.The patient was undergoing surgery for treatment of a fusiform, ruptured aneurysm of the left internal carotid artery with a max diameter of 6 mm and a 4 mm neck diameter.It was noted the patient's vessel tortuosity was moderate.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11283483
Report Number2029214-2021-00139
Device Sequence Number3846350
Product Code OUT
UDI-Device Identifier00847536016446
UDI-Public00847536016446
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2023
Device Model NumberPED-450-18
Device Catalogue NumberPED-450-18
Device Lot NumberB046001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2021
Supplement Date Received by Manufacturer02/08/2021
Initial Report FDA Received Date02/04/2021
Supplement Report FDA Received Date02/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Patient Weight53